Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Springfield, MO

March 12, 2024Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 12, 2024, 8:06 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 39 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2024, 8:06 PM CDT (01:06 UTC)
Expired
Mar 12, 2024, 8:45 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 8:07 PM CDTHAIL 13 Sw Greenbush, KSReport from mPING: Quarter (1.00 in.).
Mar 12, 8:37 PM CDTHAIL 12 Ne Cherokee, KS
Mar 12, 8:41 PM CDTHAIL 0.883 Se Chicopee, KS
Mar 12, 8:45 PM CDTHAIL 1Weir, KSVia social media from a social media anchor FB page.
Mar 12, 8:45 PM CDTHAIL 1.251 S Chicopee, KS
Mar 12, 8:49 PM CDTHAIL 13 Se Chicopee, KS
Mar 12, 8:50 PM CDTHAIL 1.51 N Weir, KSVia social media picture from media FB.
Mar 12, 8:55 PM CDTHAIL 0.751 S Pittsburg, KSReport from mPING: Penny (0.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS53 KSGF 130106
SVRSGF
KSC021-037-130145-
/O.NEW.KSGF.SV.W.0013.240313T0106Z-240313T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
806 PM CDT Tue Mar 12 2024

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 845 PM CDT.

* At 806 PM CDT, a severe thunderstorm was located near Cherokee, or
  near Girard, moving east at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Pittsburg, Frontenac, Girard, Arma, Cherokee, Weir, Mulberry,
  Chicopee, Mccune, Franklin, Beulah, Opolis, Croweburg, Greenbush,
  Yale, Ringo, Lone Oak, Brazilton, and Polk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 9505 3759 9477 3758 9462 3727 9462
      3734 9507
TIME...MOT...LOC 0106Z 282DEG 21KT 3742 9490 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Didio
2 follow-up statements
188 
WWUS53 KSGF 130112
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
812 PM CDT Tue Mar 12 2024

KSC021-037-130145-
/O.CON.KSGF.SV.W.0013.000000T0000Z-240313T0145Z/
Cherokee KS-Crawford KS-
812 PM CDT Tue Mar 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHEROKEE AND CRAWFORD COUNTIES...

At 811 PM CDT, a severe thunderstorm was located near Cherokee, or
near Girard, moving east at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Public. At 807 PM, quarter size hail was reported 3 miles 
         southwest of Greenbush.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pittsburg, Frontenac, Girard, Arma, Cherokee, Weir, Mulberry,
Chicopee, Mccune, Franklin, Beulah, Opolis, Croweburg, Greenbush,
Yale, Ringo, Lone Oak, Brazilton, and Polk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 9505 3759 9477 3758 9462 3727 9462
      3734 9507
TIME...MOT...LOC 0111Z 282DEG 21KT 3741 9486 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Didio
459 
WWUS53 KSGF 130125
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
825 PM CDT Tue Mar 12 2024

KSC021-037-130145-
/O.CON.KSGF.SV.W.0013.000000T0000Z-240313T0145Z/
Cherokee KS-Crawford KS-
825 PM CDT Tue Mar 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHEROKEE AND SOUTHEASTERN CRAWFORD COUNTIES...

At 824 PM CDT, a severe thunderstorm was located near Cherokee, or 8
miles south of Girard, moving southeast at 15 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pittsburg, Frontenac, Girard, Cherokee, Weir, Chicopee, Lone Oak,
Beulah, Opolis, Yale, and Ringo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 9497 3751 9477 3749 9462 3727 9462
      3734 9499
TIME...MOT...LOC 0124Z 309DEG 14KT 3739 9485 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Didio

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:19 PM CDT, 47 minutes earlier. Its key messages:

  • Warmer this week with temperatures 10 to 15 degrees above normal through Thursday. Gusty south-southwest winds complement the warm temperatures.
  • Isolated showers and thunderstorm chances (30-50%) return late this evening. There is a low chance for an isolated strong to severe storm thunderstorm capable of producing hail up to the size of quarters and damaging wind gusts up to 60 mph.
  • An active weather pattern will continue with additional shower and thunderstorm chances occur Wednesday afternoon/evening (30-60%) then again on Thursday afternoon/night (50-80%). There are associated risks each day for a few strong to severe thunderstorms.
  • Temperatures return near normal for mid-March on Friday and drier weather expected for the weekend, with below normal temperatures early next week.
Area forecast discussion, Mar 12, 7:19 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
719 PM CDT Tue Mar 12 2024

.KEY MESSAGES...

- Warmer this week with temperatures 10 to 15 degrees above
  normal through Thursday. Gusty south-southwest winds
  complement the warm temperatures.

- Isolated showers and thunderstorm chances (30-50%) return late
  this evening. There is a low chance for an isolated strong to
  severe storm thunderstorm capable of producing hail up to the
  size of quarters and damaging wind gusts up to 60 mph.

- An active weather pattern will continue with additional shower
  and thunderstorm chances occur Wednesday afternoon/evening
  (30-60%) then again on Thursday afternoon/night (50-80%).
  There are associated risks each day for a few strong to
  severe thunderstorms.

- Temperatures return near normal for mid-March on Friday and
  drier weather expected for the weekend, with below normal
  temperatures early next week.

&&

.MESOSCALE...
Issued at 658 PM CDT Tue Mar 12 2024

A compact shortwave across southeast Kansas has kicked off a few
thunderstorms around the KC metro this evening. Likely due to
closer proximity to the surface low and slightly stronger
moisture convergence. Development has struggled further south
along the front across eastern Kansas however the last few
visible satellite images and recent radar scans now showing at
least one thunderstorm across Neosho County Kansas.

00Z KSGF sounding data is in and shows 326j/kg of ML CAPE with
106j/kg of ML CIN. Therefore weak instability and a capping
inversion is in place. Mid level clouds approaching Springfield
now also have shown no sign of development which leads to
confidence in a capped, dry low level environment. The sounding
also measured a mid level lapse rate of 8.7C/KM which is steep
and shows the strong cooling aloft which would promote hail
growth. Effective bulk wind shear is around 34kts which is
enough for organized storms, including supercells if higher
instability is present. There is higher instability and weaker
capping in a narrow corridor across southeast Kansas and western
Missouri (RAP suggests as high as 1000j/kg). This is the area
we will continue to monitor for storm development over the next
3 hours. Once we get after 10pm inhibition increases and
thunderstorm chances decrease further.

The thunderstorm that occurred near KC ended up producing
 1.5 to 1.75in hail. That area also had slightly weaker wind
shear therefore if a thunderstorm can develop further south it
has higher chances of becoming a supercell with large hail and
damaging winds the main threat. We currently have 1 inch hail in
our messaging however if supercells do indeed form then we
could see hail up to golf balls as they saw to our north.
However the coverage of storms is still expected to be low (only
a few storms expected).

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 220 PM CDT Tue Mar 12 2024

Through Tonight: A warm afternoon across the Ozarks as surface
high pressure has settled southeast of the region. This has
allowed low-level moisture to begin advecting north along the
backside of the high through the Red River Valley. Dewpoints
will climb into the upper 40s to lower 50s across portions of
southeast Kansas into southwest and west central Missouri.
Meanwhile, gusty southerly winds continue, with the strongest
wind gusts along and west of Highway 65. In this area, 30 to 40
mph wind gusts have been observed through the early afternoon.
Areas east of Highway 65 have observed gusts around 20 to 25
mph. Wind gusts will subside through the evening. The
combination of gusty winds and dry conditions has set the stage
for another day of elevated fire weather conditions. While
increasing moisture across the west inhibits elevated fire
conditions, areas to the east remain dry with minimum afternoon
humidity values around 30 to 40%.

By this evening, a shortwave translates east out of the Central
Plains. Guidance continues to show 500 to 1000 J/kg of MUCAPE
building across the west in the vicinity of effective shear
around 30 to 40 knots. It is worth noting that the better shear
profile remains displaced south of the best instability. Expect
lift to increase with the approach of the shortwave and a 30 to
40 knot low-level jet across western Missouri. There continues
to be agreement that any convection that is able to break the
cap will be elevated in nature. Confidence remains low on any
thunderstorm being rooted to the surface, especially after
sunset this evening. CAMs have varied from the run to run
through this morning, but the general consensus has been for a
few isolated showers and thunderstorms to develop within the
Interstate 49 corridor and move east into tonight. Given the
environment, there is a low chance (5%) for a strong to severe
thunderstorm within a Marginal (1/5) Severe Weather Outlook
(SWO). Given the elevated nature of this convection, hail up to
the size of quarters will be the primary risk, with a secondary
concern of damaging wind gusts up to 60 mph if MLCIN weakens
enough. Any thunderstorms able to develop will weaken and
diminish towards sunrise east of the Highway 65 corridor as the
environment becomes less supportive with minimal moisture
availability and a stout cap. Overnight lows remain mild in the
lower to middle 50s.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 220 PM CDT Tue Mar 12 2024

Wednesday: The upper-level trough across the western CONUS digs
into the desert southwest on Wednesday. As this happens, an
associated surface low develops and lifts north across western
Kansas on Wednesday afternoon. A warm front will extend east
from the surface low into central Missouri, being the focus for
scattered showers and thunderstorms to develop. Meanwhile,
another warm day is expected across the area with highs in the
middle to upper 70s. Surface dewpoints climb into the middle to
upper 50s by Wednesday afternoon as low-level advection
continues into the area. Most of the morning and early afternoon
should remain dry before increasing chances for scattered
showers and thunderstorms in the evening (40-60%). Areas south
within the warm sector will see warmer temperatures in the mid-
levels, which keeps precipitation chances much lower (10-30%)
through the afternoon and evening. There remains uncertainty in
the extent of coverage given a strong cap over the Missouri
Ozarks through the afternoon. However, a strengthening low-
level jet into the late afternoon and evening may provide enough
support to erode the cap across central into northern Missouri
as the warm front continues to lift north. This would support
scattered showers and thunderstorms development in the vicinity
of 1000 to 2000 J/kg MUCAPE and effective shear around 40 knots.
Model soundings suggest that some of this convection may once
again be elevated in nature. Steep mid-level lapse rates around
7.5 to 8.0 C/km would support large up the size of golf balls as
the primary hazard. Furthermore, the Large Hail Parameter
depicts values around 8 to 10 in the vicinity, which supports
hail up to the size of golf balls. Larger hail may be realized
if a thunderstorm becomes surface based, as a supercell would be
a favorable storm mode. Damaging wind gusts up to 60 mph
remains a secondary hazard, while the tornado threat remains
very low (2%). There is a Marginal SWO (1/5) across southeast
Kansas/southwest Missouri into central Missouri to cover the low
threat (5%) for a few isolated strong to severe thunderstorms.
A Slight SWO (2/5) borders along our northwestern counties, as
the environmental becomes less capped and more favorable across
northeast Kansas and northwest Missouri near the surface low.
Overall, the most plausible scenario is convection being tied to
the warm front, with lower chances within the warm sector
through Wednesday evening. The exact placement of the warm front
by Wednesday evening remains a key factor in the forecast and
associated precipitation chances in our area. An alternate
scenario may feature little to no convection across the area if
the cap remains strong and the front lifts north of our area
quick enough. Further mesoscale details may be better resolved
over the next 24 hours.

Thursday: The upper level trough across desert southwest becomes
cut off into Thursday. As this happens, additional shortwave
energy and associated surface low lifts to the northwest of the
area. A strong cold front approaches the area into the afternoon
and evening. High temperatures reach into the upper 70s ahead of
the front despite increasing cloud cover. Current ensemble
guidance suggests adequate instability and shear will be
present on Thursday afternoon and evening to support a potential
(15%) for strong to severe thunderstorms. This is represented
with the a Slight SWO (2/5) bisecting the area. Model soundings
feature an environment favorable for supercell storm mode
initially, before potentially growing upscale into a line of
thunderstorms or line segments. This will be best resolved in
the near term. The trend continues to suggest the more favorable
low-level environments for tornadoes to be tied to the area
near the surface low in Iowa. Large hail up the size of golf
balls and damaging wind gusts remain the primary concerns,
though the tornado threat may need further attention in
subsequent forecasts. Localized heavy rainfall may occur within
some thunderstorms given efficient rainfall rates (PWATs around
1.0-1.2 inch). The localized threat will be limited to repeated
thunderstorms over the same locations. Widespread flooding is
not expected. General rainfall amounts will range from 0.75 to
1.5 inches, with localized heavier amounts possible.

Friday-Monday: The cold front clears the area through Friday
morning with a cooler airmass filtering into the region. Expect
breezy north-northwest winds on Friday with highs in the upper
50s to lower 60s areawide. This is right around normal for mid-
March. Drier airmass builds into the area through the weekend.
Highs in the lower 60s on Saturday before secondary pushes of
cold air slide through the region on Sunday and Monday. Highs by
late weekend into early next week may be 5 to 10 degrees below
normal. This would suggest highs in to middle to upper 40s, and
overnight lows in the 20s to lower 30s. Any hard freezes into
mid to late March may pose the risk for susceptible early
season vegetation.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 658 PM CDT Tue Mar 12 2024

Mid level clouds will move through this evening. There remains a
20-30 percent chance of a thunderstorm at the TAF sites this
evening however confidence is too low to include at this time.
Low level wind shear is likely overnight. Have included some
brief MVFR ceilings during the morning however VFR ceilings
should return for the afternoon. Winds will remain southerly
with increasing gusts again Wednesday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

MESOSCALE...Burchfield
SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Burchfield
Hazardous weather outlook, Mar 12, 2:34 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
234 PM CDT Tue Mar 12 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
234 PM CDT Tue Mar 12 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Gusty winds up to 30 to 40 mph will continue the late afternoon
west of Highway 65. East of highway 65 gusts of 20 to 30 mph will
occur at times. A drier air mass will also remain in place across
the eastern Missouri Ozarks with elevated fire weather
conditions.

A few isolated showers and thunderstorms are expected to develop
across portions of extreme southeastern Kansas and far western
Missouri this evening then move east across the area tonight. A
few strong to severe thunderstorms with hail up to quarters will
be possible with the strongest storms west of Highway 65.
Localized damaging wind gusts could also occur with a few of the
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional showers and thunderstorms will again be possible
late Wednesday afternoon into Wednesday night. A few strong to
severe storms are possible with hail being the main risk. The
overall better severe potential looks to remain just northwest of
the area on Wednesday.

A cold front will move through the area Thursday afternoon into
early Friday morning. Additional storms will develop along the
front and there will be the potential for strong storms with
large hail the main risk. Locally heavy rainfall will also occur
and could lead to a localized flooding risk mainly across far
southern Missouri Thursday evening and night. The highest chance
for showers and thunderstorms will be Thursday evening into the
overnight hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Mar 12, 7:59 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
759 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             5 W Greenbush           37.51N 95.09W
03/12/2024  E1.00 inch       Crawford           KS   Public

            social media report with picture along the
            Crawford Neosho county line.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:29 PM CDTSevere Thunderstorm WarningSGFCrawford46 min
Mar 12, 8:39 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford51 min
Mar 12, 9:13 PM CDTSevere Thunderstorm WarningSGFCherokee47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.